Alert archive / Nebraska / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 198, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 31, 2014, 4:52 PM CDT for Dakota County, Dixon County, Nebraska. It was in force for 38 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 31, 2014, 4:52 PM CDT (21:52 UTC)
- Expired
- Aug 31, 2014, 5:30 PM CDT
- In force
- 38 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Dakota County, NE, Dixon County, NE
The radar
The Omaha radar (KOAX), 128 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 31, 4:56 PM CDT | HAIL 1.75 | Wnw Concord, NE | |
| Aug 31, 4:59 PM CDT | HAIL 0.88 | Nne Concord, NE | |
| Aug 31, 5:24 PM CDT | HAIL 1 | Allen, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 31, 3:31 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.9 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 282 J/kg
- Mixed-layer CIN
- -342 J/kg
- Mixed-layer LCL
- 1715 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 227 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
942
WUUS53 KFSD 312152
SVRFSD
NEC043-051-312230-
/O.NEW.KFSD.SV.W.0198.140831T2152Z-140831T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
452 PM CDT SUN AUG 31 2014
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN DIXON COUNTY IN NORTHEASTERN NEBRASKA...
WESTERN DAKOTA COUNTY IN NORTHEASTERN NEBRASKA...
* UNTIL 530 PM CDT
* AT 451 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER CONCORD...OR
20 MILES SOUTHWEST OF PONCA...MOVING EAST AT 30 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
DIXON IN DIXON COUNTY AROUND 455 PM CDT.
ALLEN AROUND 510 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE
WATERBURY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4247 9702 4253 9669 4231 9657 4227 9702
TIME...MOT...LOC 2151Z 250DEG 27KT 4238 9702
HAIL...1.50IN
WIND...60MPH
$$
JM1 follow-up statement
494
WWUS53 KFSD 312209
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
509 PM CDT SUN AUG 31 2014
NEC043-051-312230-
/O.CON.KFSD.SV.W.0198.000000T0000Z-140831T2230Z/
DIXON NE-DAKOTA NE-
509 PM CDT SUN AUG 31 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHERN DIXON AND WESTERN DAKOTA COUNTIES...
AT 507 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER ALLEN...OR 12
MILES SOUTHWEST OF PONCA...MOVING EAST AT 30 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...TRAINED WEATHER SPOTTERS. AT 456 PM CDT GOLF BALL
SIZE HAIL WAS REPORTED IN CONCORD.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHERN DIXON AND WESTERN DAKOTA COUNTIES...INCLUDING THE FOLLOWING
LOCATIONS...WATERBURY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4247 9702 4253 9669 4231 9657 4227 9702
TIME...MOT...LOC 2207Z 250DEG 27KT 4242 9686
HAIL...1.75IN
WIND...60MPH
$$
JMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 3:10 PM CDT, 1 hour 42 minutes earlier.
Area forecast discussion, Aug 31, 3:10 PM CDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 310 PM CDT SUN AUG 31 2014 .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 309 PM CDT SUN AUG 31 2014 JUST WEST OF MARSHALL MN TO SIOUX FALLS SD TO JUST WEST OF SIOUX CITY. EXPECT DEEP CONVECTION TO BE FOCUSED ALONG AND EAST OF THE BOUNDARY. HAVE ADJUSTED THE HWO TO FOCUS ON THE HIGHWAY 60 AND EAST CORRIDOR...WHERE STORMS ARE EXPECTED TO DEVELOP AROUND 22Z WITH THE POTENTIAL FOR LARGE HAIL...DAMAGING WINDS AND ISOLATE TORNADOES. WITH NEAR SURFACE LAYER FLOW BECOMING SOUTHWEST...STILL NOT A TON OF DIRECTIONAL SHEAR...BUT STILL SOME DECENT SPEED SHEAR TO AID IN STORM ORGANIZATION. BETTER BACKED FLOW FURTHER TO THE SOUTH ALONG THE I-80 CORRIDOR IN WESTERN AND CENTRAL IOWA AIDING IN BETTER FELICITY. DO NOT EXPECT THIS BOUNDARY TO WORK MUCH FURTHER NORTH THAN HIGHWAY 30 SOUTH OF OUR FORECAST AREA...THEREFORE...MAIN SEVERE WEATHER THREATS SHOULD BE PRIMARILY WIND AND HAIL DRIVEN FOR THE EASTERN PORTIONS OF OUR FORECAST AREA. WITH AFOREMENTIONED SPEED SHEAR AND CAPE VALUES AROUND 1500-2000 J/KG AND MINIMAL CAP...EXPECT STORMS TO DEVELOP AS SHORTWAVE LIFTING FROM SOUTHEAST AIDS IN UPPER LEVEL SUPPORT AND LIFT. EXPECT SEVERE THREAT TO SHIFT EAST OF THE AREA AFTER 03Z. STILL MAY HAVE SOME POST FRONTAL SHOWERS SHIFT THROUGH THE AREA OVERNIGHT. COOLER AND DRIER CONDITIONS ARE EXPECTED ON MONDAY...WITH NEAR NORMAL HIGHS IN THE MID AND UPPER 70S. FAST MOVING SHORT WAVE APPROACHING FROM THE WEST MAY GENERATE A FEW LATE AFTERNOON THUNDERSTORMS ACROSS CENTRAL SOUTH DAKOTA...BUT SHOULD REMAIN BELOW SEVERE LIMITS WITH LIMITED AMOUNTS OF MOISTURE AND INSTABILITY. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY) ISSUED AT 309 PM CDT SUN AUG 31 2014 A WEAK WAVE WILL MOVE THROUGH ON MONDAY NIGHT AND WILL CONTINUE WITH MAINLY ISOLATED SHOWERS/THUNDER POTENTIAL. LOOKS LIKE AMOUNTS WOULD BE LIGHT AND NOTHING SEVERE EXPECTED. LOWS MAINLY IN THE 50S. TUESDAY LOOKS LIKE A VERY NICE DAY WITH RELATIVELY LOW HUMIDITY...WINDS MAINLY LESS THAN 15 MPH AND HIGHS IN THE UPPER 70S TO LOWER 80S. TUESDAY NIGHT INTO WEDNESDAY WILL SEE SOUTHERLY RETURN FLOW DEVELOP WITH INCREASING HUMIDITY. INCREASED LOW TEMPERATURES ON TUESDAY NIGHT AS THE CONSRAW OUTPUT GENERALLY MORE ACCURATE WITH STRONGER WINDS...SO MAINLY LOWER TO MIDDLE 60S. WARM AIR WILL SURGE NORTH AS WELL SO WITH HIGHS IN THE MID AND UPPER 80S AND DEW POINTS IN THE UPPER 60S TO AROUND 70 AFTERNOON HEAT INDICES WILL LIKELY REACH THE MID 90S IN SOME SPOTS. WARM ADVECTION AND A WEAK WAVE ALSO SUPPORT THE THREAT FOR ISOLATED SHOWERS AND THUNDERSTORMS IN MAINLY SOUTHWEST MINNESOTA SO WILL KEEP A LOW CHANCE IN THERE. IN THE OUTER PERIODS (THURSDAY THROUGH SUNDAY)...THE OVERALL PATTERN LOOKS VERY EARLY FALL LIKE WITH A TROUGH OVER THE WEST COAST AND STRONG WEST TO SOUTHWEST FLOW OVER THE NORTHERN PLAINS. WEDNESDAY NIGHT INTO THURSDAY STILL SEES A FRONT COMING INTO THE AREA WHICH SHOULD LEAD TOWARDS A WARM THURSDAY MORNING AND STILL WARM THURSDAY...BUT WITH MODIFYING OR COOLING LOW LEVEL TEMPERATURES. THIS COOLER AIR REMAINS LOCKED IN PLACE THROUGH AT LEAST SATURDAY. POSSIBLY A BIT BREEZY ON FRIDAY BUT LIKELY LIGHT WINDS ON SATURDAY. MODELS DIFFER A BIT ON PATTERN LEADING INTO SUNDAY WITH SOME LOCKING THE COOL AIR IN THROUGH SUNDAY WHILE WEAK RETURN FLOW SETS UP ON A FEW OTHERS. EITHER WAY LIKELY BELOW NORMAL TEMPERATURES FRIDAY INTO SUNDAY. STILL REMAINS A DECENT CHANCE FOR SHOWERS AND ISOLATED THUNDERSTORMS THURSDAY NIGHT INTO FRIDAY AS A GOOD RIGHT ENTRANCE REGION FOLLOWS THE SURFACE COLD FRONT WITH WHAT APPEARS TO BE GOOD MID LEVEL MOISTURE ON MOST OF THE MODELS. MAY UP POPS A BIT DURING THIS TIME. MORE THAN LIKELY THE WEEKEND WILL REMAIN DRY AS HIGH PRESSURE TRYS TO STAY IN CONTROL. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON) ISSUED AT 1238 PM CDT SUN AUG 31 2014 CONVECTION IS THE PRIMARY AVIATION CONCERN FOR THE 18Z TAF ISSUANCE. MODEL TRENDS HAVE BEEN TO ACCELERATE THE FRONT SLIGHTLY...SO HAVE SHIFTED THE FOCUS FOR DEEP COMVECTION LATE THIS AFTERNOON TO MAINLY NORTHWEST IOWA ALONG AND AHEAD OF A COLD FRONT PUSHING THROUGH THE REGION. THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS AND AN ISOLATED TORNADO OR TWO. SIOUX CITY APPEARS TO BE ON THE WESTERN EDGE OF THE MAIN THREAT AREA. THERE REMAINS AN OUTSIDE POTENTIAL OF MVFR CEILING/VISIBILITY THREAT WORKING SOUTHWARD BEHIND MAIN UPPER TROUGH AFTER 06Z INTO KHON AND AFTER 09Z AT KFSD...BUT HAVE LEFT CLEAR AS APPEARS LOW PROBABILITY FOR NOW. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM... LONG TERM...08 AVIATION...
Hazardous weather outlook, Aug 31, 1:15 PM CDT, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 115 PM CDT SUN AUG 31 2014 IAZ003-013-014-021-022-031-032-011815- DICKINSON-O'BRIEN-CLAY IA-CHEROKEE-BUENA VISTA-WOODBURY-IDA- 115 PM CDT SUN AUG 31 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON...AND BECOME MORE WIDESPREAD IN THE EVENING. SOME OF THESE STORMS COULD BECOME SEVERE...PRODUCING HAIL UP TO HEN EGG SIZE...DAMAGING WIND GUSTS TO 65 MPH AND ISOLATED TORNADOES. RAPID RAINFALL RATES COULD ALSO LEAD TO LOCALIZED...MAINLY URBAN FLOODING. THUNDERSTORMS WILL DIMINISH FROM WEST TO EAST AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY BETWEEN 4 PM AND MIDNIGHT TONIGHT. IAZ001-002-012-020-MNZ072-080-081-089-090-097-098-NEZ013-014- SDZ067-070-071-011815- LYON IA-OSCEOLA-SIOUX-PLYMOUTH-LYON MN-MURRAY-COTTONWOOD-NOBLES- JACKSON-PIPESTONE-ROCK-DIXON-DAKOTA-LINCOLN SD-CLAY SD-UNION- 115 PM CDT SUN AUG 31 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP MID TO LATE AFTERNOON...AND BECOME MORE NUMEROUS IN THE EARLY EVENING. SOME SEVERE STORMS ARE POSSIBLE...WITH HAIL UP TO WALNUT SIZE AND DAMAGING WIND GUSTS TO 60 MPH THE PRIMARY THREATS. AN ISOLATED TORNADO AND LOCALLY HEAVY RAINFALL ARE ALSO POSSIBLE. THUNDERSTORMS WILL DIMINISH FROM WEST TO EAST...SHIFTING EAST OF THE AREA AROUND 10 PM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE BETWEEN 4 PM AND 9 PM THIS EVENING. MNZ071-SDZ038>040-050-052>066-068-069-011815- LINCOLN MN-BEADLE-KINGSBURY-BROOKINGS-GREGORY-JERAULD-SANBORN- MINER-LAKE-MOODY-BRULE-AURORA-DAVISON-HANSON-MCCOOK-MINNEHAHA- CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-BON HOMME-YANKTON- 115 PM CDT SUN AUG 31 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS ARE EXPECTED TO REMAIN FOCUSED EAST OF A COLD FRONT MOVING THROUGH THE AREA. WHILE A FEW THUNDERSTORMS COULD DEVELOP BEHIND THE BOUNDARY THIS EVENING...THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... NO SPOTTER ACTIVATION IS EXPECTED TODAY.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 5:26 PM CDT | Severe Thunderstorm Warning | FSD | Dakota, Dixon | 34 min |
| Aug 31, 5:52 PM CDT | Severe Thunderstorm Warning | FSD | Dakota | 38 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.